Tennessee, 2007

Hail and Damaging Winds in Tennessee, August 24 to 25, 2007

August 24 to 25, 2007 · NWS OHX · 5 events in 5 counties and zones

Scattered thunderstorms produced severe weather with strong winds and large hail on August 24th and 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$557,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms produced severe weather with strong winds and large hail on August 24th and 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 24, 2:02 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 24, 2:02 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT FRI AUG 24 2007

.DISCUSSION...
A FEW CONVECTIVE CELLS FIRING IN THE ERN PLATEAU...WILL LIKELY DIE
OFF AFTER THE EVENING HOURS. HEAVIER STUFF IS TO THE EAST AND
SOUTH IN THE HIGHER CAPE AIR.

FRONT IS LOCATED TO THE NW ALONG A LINE FROM CHICAGO TO EMPORIA
AND THEN INTO THE OK PANHANDLE. FRONT IS WAITING ON A PAIR OF H5
SHORTWAVES LOCATED IN THE ERN SLOPES OF THE ROCKIES AND OVER THE
CNTRL PLAINS IN NRN MO. FRONT WILL LIKELY BEGIN TO MOVE SEWD AS
THESE 2 FEATURES MAKE THEIR WAY FURTHER EAST. LOCAL WRF MODEL
IS INDICATING A WIND SHIFT TO THE NW IN STEWART COUNTY ABOUT
18Z TOMORROW AND PUSH EWD ACROSS THE MIDSTATE IN THE AFTERNOON AND
EVENING.

SFC RIDGE TO THE NORTH WILL SLOWLY PUSH THE PRECIP AREA TO THE
S/SE OF THE MIDSTATE BY LATE SUN AFTN. RIDGE KEEPS THE PRECIP
SOUTH OF THE AREA UNTIL WED WHEN ANOTHER FRONT PUSHES SWD INTO
THE OHIO VALLEY. THIS FRONT APPEARS TO BE A BIT MORE POWERFUL
FRONT WITH MORE COOL AIR BEHIND IT. IT PASSES THRU THE AREA ON THU
WITH DRIER AIR PUSHING INTO THE AREA ON FRI. HOW MUCH DRY AIR
PUSHES INTO THE MIDSTATE ON SAT/SUN (1/2 SEPT) IS A SOURCE OF
CONTENTION. THE PREVIOUS GFS RUN (06Z) HAD A MUCH DRIER AIR MASS
OVER THE AREA FOR THIS TIME PERIOD.

WENT WELL ABOVE MOS LOW TEMPS TONIGHT...CONTINUING THE TREND
OF PREVIOUS DAYS WITH SIMILAR CONDITIONS. OTHERWISE...IT LOOKS
LIKE WEVE SEEN THE LAST OF TRIPLE DIGIT DAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      75  96  71  93 /  10  20  20  10
CLARKSVILLE    72  94  68  92 /  10  20  20  10
CROSSVILLE     69  90  67  85 /  20  30  30  20
COLUMBIA       74  96  71  94 /  10  20  20  20
LAWRENCEBURG   73  97  71  94 /  10  20  20  20
WAVERLY        72  95  69  93 /  10  20  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ005>009-022>030-
056>062-075-093>095.

&&

JLM
Hazardous weather outlook, Aug 24, 4:30 AM CST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI AUG 24 2007

TNZ005>009-022>030-056>062-075-093>095-251030-
BEDFORD-BENTON-CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HOUSTON-
HUMPHREYS-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-PERRY-
ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-WAYNE-WILLIAMSON-
WILSON-
530 AM CDT FRI AUG 24 2007

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WEATHER HAZARD(S) ARE IN EFFECT...

   HEAT ADVISORY

HEAT INDEX READINGS THIS AFTERNOON WILL APPROACH 105 DEGREES...
MAINLY FROM NASHVILLE WESTWARD. THIS WILL BE STRESSFUL FOR SOME...
ESPECIALLY THE ELDERLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ010-011-031>034-063>066-077>080-251030-
CANNON-CLAY-COFFEE-CUMBERLAND-DEKALB-FENTRESS-GRUNDY-JACKSON-OVERTON-
PICKETT-PUTNAM-VAN BUREN-WARREN-WHITE-
530 AM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

The radar

The Northeast Alabama radar (KHTX), 86 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Warren

When
August 24, 6:35 PM CST
Where
Warren County, 1.32 mi WSW of Mc Minnville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.670, -85.800

Spotter reported nickel size hail 2 miles southwest of McMinnville along Highway 55.

Thunderstorm Wind, Coffee

When
August 24, 8:50 PM CST
Where
Coffee County, 1.49 mi SSW of Manchester
Measured
65 kt (75 mph) estimated gust
Property damage
$556,000
Reported by
Trained Spotter
Coordinates
35.460, -86.090

Spotter reported roof debris along I-24 at exit #114. Report was verified by sheriff dispatcher. Newspaper articles said major roof damage was done to several hotels with about $550,000 worth of damage. The article stated that damage occurred to the roofs of the Days Inn, Ramada Inn, the Super 8 Motel, and Huddle House. 85 percent of the roof was gone from these businesses. Several vehicles were damaged in nearby parking lots. The Days Inn and Ramada Inn hotels were right off the I-24 exit.

More than 50 people were displaced at the hotels. The displaced people were moved to nearby hotels.

Also, a large tree was blown down in Manchester in front of the courthouse. Trees and power lines were also down in other parts of Manchester as well. 2000 people were without power because of the storm.

The article also mentioned that the Quik-Mart located at 2400 Hillsboro Blvd. sustained $2000 worth of damage from aluminum siding that was ripped off the building.

Hail, Bedford

When
August 24, 8:53 PM CST
Where
Bedford County, 1.32 mi ENE of Shelbyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.490, -86.450

Spotter reported high winds and penny size hail.

Thunderstorm Wind, Williamson

When
August 24, 9:01 PM CST
Where
Williamson County, 3.84 mi NNW of Bingham
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.980, -87.000

Local TV station reported Highways 100 and 96 were closed due to trees down at the intersection.

Hail, Marshall

When
August 25, 2:45 PM CST
Where
Marshall County, 0.56 mi E of Lewisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.450, -86.790

Trained spotter reported quarter size hail in Lewisburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48541, 48548, 48543, 48554, 48544.